The best way for nurses to reduce or minimize mistakes in administering medications is to follow proper procedures at all times. Many errors in administering medications involve improper dosages, failure on the part of pharmacists, physicians and nursing staffs to recognize toxic interactions among multiple medications, and administering the wrong medication to the wrong patient. All of these can occur under certain circumstances, such as when staff is at the end of a long, difficult shift when personnel are tired and the propensity to take a short-cut is most tempting. Nurses assigned to night shifts are particularly at risk of making dangerous mistakes. Patients trying to sleep through the night are usually upset at being awaken by medical staff turning on lights in the darkened room. As annoying as that can be, however, it is considerably less annoying than the ramifications of a nurse or physician’s assistant administering the wrong medication or the correct medication in the wrong dosage because he or she couldn’t accurately read the writing on the ampule or medicine bottle or couldn’t see the dosage markings on the syringe. Also, failing to read the patient’s medical history for evidence of allergies to certain medications can result in the patient’s death or, at a minimum, a painful emergency procedure designed to counter the effects of an allergic reaction to medication.
Anybody who has spent considerable time in a hospital, for instance, visiting and caring for a relative being treated for a life-threatening disease, has probably witnessed at least one mistake. While patients can’t be expected to know about different medications, and certainly can’t be expected to understand the dangers inherent in inadvertent administration of incompatible medications, asking questions is always helpful in preventing a potentially tragic error. This educator’s father had received considerable education in health care. When a patient himself in a leukemia ward, a nurse practitioner or physician’s assistant entered his protected enclave – his chemotherapy regimen was so severe that his immune system was completely wiped out, leaving him vulnerable to all types of diseases – in the middle of the night to inject medication into my father’s IV solution. My father, unable to sleep and always inquisitive, inquired as to the type of medication the hospital employee was about to inject into my father’s blood stream. Being told the name of the medication (for purpose of discussion, we’ll call that medication “Y”) my father informed the young staffer that, since he, my father was already receiving “X”, and that mixing “X” and “Y” would create a deadly toxic mixture, that the employee might want to reconsider his actions. The employee wisely did double-check, and found that my father’s information was correct. Had my father been sleeping, or ignorant of the pharmacological hazards of combining certain medications, he would have died that night in the hospital, and his family would have only been told that he died in his sleep – an entirely credible scenario given the nature of his underlying ailment.
The point to this story is that mistakes happen, and we don’t always know when they do, even though the results can be fatal. And this brings us back to the measures nurses should take to minimize the prospects of mistakes with medication. Double-checking each patient’s wristband, reviewing his or her medical chart for information on allergies, questioning the patient regarding his or her identity irrespective of the examination of the wristband, inquiring orally about known allergies to medications, verifying the information on the medication container, administering the proper dosage, and monitoring the patient afterwards for potential side-effects are all essential measures that should be routinely adopted by nursing staffs. One final story: when living in Washington, D.C., I was very allergic to many of the plants there and had to begin receiving allergy shots on a weekly basis. One time, the doctor’s assistant failed to verify that the name on the medicine bottle was the same as the name on my chart. He administered the wrong medication to me. In a higher dosage, I could have gone into anaphylactic shock and died but for the facts that the dosage was small due to this being the first dose from a new bottle, and the allergens associated with the patient for whom this bottle of medicine was prepared were nearly identical to my own allergies. Again, it is incumbent upon nurses, physician’s assistants and others to conduct due diligence every single time they are administering medication. There is little room for error, and the legal and civil liabilities are sufficiently high that no physician wants to sued for mistakes his or her staff makes. Read the bottle, read the patient’s chart, double check the dosage, and make sure there is sufficient light in the room for accurate readings. It only takes one mistake in the medical field for lives to end and careers to be ruined. The stakes are high, so the preparations should be meticulous.